MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH DRILL BIT Ø2 DRILLDEPTH14 3FLUTE; INSTR,SURGICAL,ORTHOPEDIC,AS-POWERED MOTOR/ACCESS & ATTACH

OBERDORF SYNTHES PRODUKTIONS GMBH DRILL BIT Ø2 DRILLDEPTH14 3FLUTE; INSTR,SURGICAL,ORTHOPEDIC,AS-POWERED MOTOR/ACCESS & ATTACH
Model Number 03.617.914
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, a drill bit broke during an unknown procedure.There were no fragments left in the patient.Procedure and patient outcomes is unknown.This complaint involves one (1) drill bit.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: a device history record (dhr) review was conducted: part #: 03.617.914 , lot #: l664271 , manufacturing site: bettlach, release to warehouse date: 28.Nov.2017.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.H3, h6: a product investigation was conducted.Visual inspection:visual inspection of the returned drill bit performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.A portion of the distal fluted tip has broken off mid-flute and was not returned.The break is oblique.No other abnormalities were identified.This complaint is confirmed.Manufacturing record evaluation: the returned device was manufactured in november 2017.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Document/specification review: design drawing was reviewed.No design issues or discrepancies were identified.Dimensional inspection: the diameter of the fluted tip near breakage measured and is within specification per relevant darwing.Investigation conclusion: a definitive root cause for the returned reusable drill bit breaking intraoperatively could not be determined based on the provided information.The oblique fracture angle suggests that an off-axis force may have contributed.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in peru as follows: it was reported that on (b)(4) 2019, a drill bit was broken during an unknown procedure.The tip of the drill bit got in the cervical vertebral body of the patient, however it could be extracted with a hemostatic clamp at the time without causing major problem.There were no fragments left in the patient.There was another drill bit was used to complete the procedure.Procedure was successfully completed with no surgical delay reported.Patient outcome was unknown.

Brand Name
DRILL BIT Ø2 DRILLDEPTH14 3FLUTE
Common Device Name
INSTR,SURGICAL,ORTHOPEDIC,AS-POWERED MOTOR/ACCESS & ATTACH
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8701683
Report Number8030965-2019-65348
Device Sequence Number2308391
Product Code HWE
UDI-Device Identifier10705034717227
UDI-Public(01)10705034717227
Combination Product (Y/N)N
Initial Reporter CountryPE
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.617.914
Device Catalogue Number03.617.914
Device Lot NumberL664271
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2019
Initial Date Received by Manufacturer 05/15/2019
Supplement Date Received by Manufacturer06/27/2019
Initial Report FDA Received Date06/14/2019
Supplement Report FDA Received Date07/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1